Idaho, 2024

Damaging Winds in Idaho, September 11, 2024

September 11, 2024 · NWS MSO · 2 events in 1 county or zone

Ahead of a closed low pressure system scattered thunderstorms developed from Lemhi County into Southwest Montana. Storms produced brief heavy rain and strong outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Ahead of a closed low pressure system scattered thunderstorms developed from Lemhi County into Southwest Montana. Storms produced brief heavy rain and strong outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Sep 11, 12:34 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Sep 11, 12:34 PM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
134 PM MDT Wed Sep 11 2024

.UPDATE...As atmospheric conditions have evolved, warmer
temperatures and higher dew points are being observed. The
decision was made to issue flash flood watches for all counties
south and east of Missoula. We are concerned for debris flows from
burn scars, running water in urban areas built along hillsides,
and ponding of water in low lying areas. Please keep apprised of
current conditions.

&&

.AVIATION...Rain and embedded thunderstorms will overspread the
Northern Rockies region today, with rain becoming heavy at times
by this afternoon. Rain will continue through Thursday, lowering
visibility and ceiling heights at all terminals, particularly this
evening as the low makes its way into central Idaho. In doing so,
wrap around precipitation will increase and snow levels decrease,
causing snow above elevations of 6500 feet. Expect rain, fog,
mountain snow and obscurations to persist well into Thursday.

&&

.PREV DISCUSSION... /ISSUED 100 PM MDT Wed Sep 11 2024/

..Wet Weather System Today Through Friday, Mostly Beneficial
Rain With Some Hydrological Concerns and High Elevation Snow...

DISCUSSION...The forecasted wet weather system has begun with a
line of showers currently from the Camas Prairie ID, through
Lincoln County MT. We expect as the low pressure strengthens today
that line will negatively pivot on its axis and precipitation
will fill in throughout the Northern Rockies.

First, there is a chance for stronger storms, mainly from Lemhi
County, ID through southwest MT. The atmosphere is marginal in its
ability to produce these storms, but it is important to keep in
mind for outdoor plans that outflow wind gusts up to 40 mph are
possible along with locally heavy rains.

In general, precipitation forecast amounts remain unchanged and
there is high confidence in widespread beneficial rainfall. Just
in the last hour with simply virga and light showers, visibility
from smoke has improved and we expect continued improvements in
visibility and air quality over the next 24 hours.

How much rain you ask? It is near 100% probable for at least
0.50" widespread by Friday evening. The probability for at least
1" of rain is 40% in far northwest MT and 60-90% everywhere else.
One inch not enough, well in the Mission and Flathead Mountains,
Bob Marshall Wilderness, and Glacier National Park, 2 inches of
rain is 50 to 60% probable.

High elevation snow is also in the forecast above 6500 feet for
Lemhi County ID, the Eastern Clearwater, southern Bitterroot and
Sapphire, and Mission Mountains, along with the Bob Marshall
Wilderness and Glacier National Park. If you have back country
plans in these locations please plan for wet and cold conditions.

After a brief appearance of near normal mid-September temperatures
Saturday and Sunday, our next weather maker approaches Monday
night. Current weather models are showing a more southerly track,
however there is some confidence of much cooler temperatures,
widespread rain, and high elevation snow.

AVIATION...Rain and embedded thunderstorms will overspread the
Northern Rockies region today, with rain becoming heavy at times
by this afternoon. Rain will continue through Thursday, lowering
visibility and ceiling heights at all terminals, particularly this
evening as the low makes its way into central Idaho. In doing so,
wrap around precipitation will increase and snow levels decrease,
causing snow above elevations of 6500 feet. Expect rain, fog,
mountain snow and obscurations to persist well into Thursday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch until 9 PM MDT this evening for Bitterroot/Sapphire
     Mountains...Butte/Blackfoot Region...Missoula/Bitterroot
     Valleys...Potomac/Seeley Lake Region.

     Winter Weather Advisory from 6 AM Thursday to 6 AM MDT Friday
     for Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

     Winter Weather Advisory from 6 PM Thursday to 6 AM MDT Friday
     for West Glacier Region.

     Winter Weather Advisory from noon Thursday to 6 AM MDT Friday
     for Potomac/Seeley Lake Region.

ID...     Flood Watch until 9 PM MDT this evening for Eastern Lemhi
     County...Western Lemhi County.

     Winter Weather Advisory from 6 AM Thursday to 6 AM MDT Friday
     for Eastern Lemhi County...Western Lemhi County.

&&

In the hours before

Local storm report, Sep 11, 2:59 PM MST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
359 PM MDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Rain             6 ESE Georgetown        46.16N 113.14W
09/11/2024  M0.64 Inch       Deer Lodge         MT   Mesonet

            Mesonet station YNKM8 Yankee Flat. Fell from
            2:40 to 3:40 pm.

&&
Special weather statement, Sep 11, 3:09 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Missoula MT
409 PM MDT Wed Sep 11 2024

MTZ007-112245-
Butte/Blackfoot Region MT-
409 PM MDT Wed Sep 11 2024

...A strong thunderstorm will impact portions of northeastern Granite
and south central Powell Counties through 445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Garrison, or 11 miles southeast of Drummond, moving
north at 35 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Drummond, Jens, Helmville, New Chicago, and Goldcreek.

This includes Interstate 90 between mile markers 153 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding and reduced visibility. Do not drive your
vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4645 11298 4648 11315 4693 11314 4687 11280
      4683 11280 4683 11277
TIME...MOT...LOC 2207Z 189DEG 32KT 4653 11302

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Sep 11, 3:11 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Missoula MT
411 PM MDT Wed Sep 11 2024

MTZ007-112245-
Butte/Blackfoot Region MT-
411 PM MDT Wed Sep 11 2024

...A strong thunderstorm will impact portions of southeastern Powell
County through 445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Garrison, or 15 miles northeast of Deer Lodge, moving
north at 30 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elliston, Avon, and Finn.

This includes Highway 12 Garrison to MacDonald Pass between mile
markers 4 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4645 11246 4651 11271 4683 11270 4683 11254
      4670 11253 4670 11241 4666 11240 4665 11234
TIME...MOT...LOC 2211Z 188DEG 24KT 4657 11257

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Sep 11, 3:49 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Missoula MT
449 PM MDT Wed Sep 11 2024

MTZ007-112315-
Butte/Blackfoot Region MT-
449 PM MDT Wed Sep 11 2024

...A strong thunderstorm will impact portions of northeastern Deer
Lodge, north central Silver Bow and southeastern Powell Counties
through 515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm over
Walkerville, or near Butte, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butte, Silver Bow, Walkerville, Ramsay, Newcomb, and Nissler.

This includes Interstate 90 between mile markers 215 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4599 11244 4590 11254 4598 11274 4637 11250
      4635 11245 4633 11245 4634 11250 4628 11255
      4623 11258 4619 11258 4617 11254 4618 11251
      4614 11252 4609 11247 4605 11248 4601 11244
TIME...MOT...LOC 2249Z 209DEG 29KT 4601 11258

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Local storm report, Sep 11, 3:53 PM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
453 PM MDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Tstm Wnd Gst     3 SSE Butte             45.97N 112.50W
09/11/2024  M61 MPH          Silver Bow         MT   ASOS

            ASOS station KBTM Butte-Mooney Ap.

&&
Local storm report, Sep 11, 4:43 PM MST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
543 PM MDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Gst     5 S Blossburg           46.56N 112.31W
09/11/2024  M63 MPH          Powell             MT   Public

            MacDonald Pass MDT sensor.

&&

The radar

The Missoula radar (KMSX), 193 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lemhi

When
September 11, 4:45 PM MST to 4:51 PM MST
Where
Lemhi County, 11.71 mi WSW of Shoup
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
45.342, -114.505

Strong cold front triggered thunderstorms and caused the temperature to drop from 59 degrees to 46 in an hour. Wind gust occurred with thunderstorm outflow. No storm damage noted.

Thunderstorm Wind, Lemhi

When
September 11, 5:13 PM MST to 5:36 PM MST
Where
Lemhi County, 3.15 mi WSW of Salmon
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
45.145, -113.954

A strong cold front initiated a thunderstorm over the mountains to the west. Radar imagery revealed the thunderstorm dropped its core by 6:13 pm which triggered the high winds. No storm damage noted around the town of Salmon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203919, 1203920.